Hail, Upshur
- When
- February 12, 4:55 AM CST
- Where
- Upshur County, 1.16 mi W of Gilmer
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.730, -94.950
A cold front moved south of the region with a cold and shallow airmass having infiltrated the Lower Mississippi Valley. However, a strong upper level storm system moved out of the Four Corners Region and into the Southern Plains during the morning hours of February 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front moved south of the region with a cold and shallow airmass having infiltrated the Lower Mississippi Valley. However, a strong upper level storm system moved out of the Four Corners Region and into the Southern Plains during the morning hours of February 12th. Strong southerly winds in the lower levels of the atmosphere overrun the colder shallow airmass and this resulted in strong thunderstorms developing across the region. Temperature lapse rates were very strong which combined with low wet bulb zero heights meant that these thunderstorms produced mainly small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 12, 4:29 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 429 AM CST TUE FEB 12 2013 .DISCUSSION... SCT -SHRA WITH ISOLATED -TSRA HAVE QUICKLY BEGUN TO DEVELOP THIS MORNING ACROSS E TX/N LA...AS LARGE SCALE FORCING HAS INCREASED AHEAD OF AN UPPER TROUGH EXTENDING FROM THE SRN ROCKIES INTO CNTRL NM. THIS TROUGH REMAINS PROGGED TO SHIFT E ACROSS THE TX PANHANDLE TODAY...AND INTO CNTRL/NE OK THIS EVENING BEFORE CROSSING THE MS RIVER WEDNESDAY. A 25-35KT SWRLY LLJ SHOULD INCREASE LATER THIS MORNING FROM SE TX INTO LA/SRN MS...THUS ENHANCING OVERRUNNING RAINS. THE 09Z SFC ANALYSIS INDICATES AN INVERTED SFC TROUGH EXTENDING JUST OFF MUCH OF THE TX COAST INTO THE NRN GULF JUST S OF THE LA COAST...WHICH SHOULD MIX N TODAY AS WEAK SFC CYCLOGENESIS COMMENCES ALONG THE BNDRY...AND THE SWRLY LLJ INCREASES. THIS BNDRY SHOULD REMAIN JUST S OF THE REGION THIS AFTERNOON...WITH MUCH OF THE FORECAST AREA REMAINING IN THE COOL SECTOR. MARGINAL LAPSE RATES ALOFT AND THE INCREASING LLJ AND THETA-E ADVECTION WILL RESULT IN ISOLATED EMBEDDED TSRA...WITH THE HEAVIER QPF CONCENTRATED JUST N OF THE SFC BNDRY OVER CNTRL LA/MS. HAVE RAISED POPS TO HIGH END CATEGORICAL TODAY...TAPERING POPS OFF TO LIKELY/CHANCE THIS AFTERNOON ONCE MID/UPPER LEVEL DRY SLOTTING INCREASES BENEATH THE UPPER TROUGH AS IT TRAVERSES OK. SHOULD NOT SEE MUCH OF A RISE IN TEMPS THIS AFTERNOON AS WELL EVEN AS THE CONVECTION DIMINISHES FROM SW TO NE...AND HAVE NUDGED THEM DOWN A TAD BELOW GUIDANCE. THE SHORT TERM PROGS MAINTAIN THE COLD CORE CENTER OF THE TROUGH PROGRESSING E ACROSS NE OK/SE KS/MO/NW AR TONIGHT...AS COLDER AIR BEGINS TO SPILL SE IN WAKE OF THE DEPARTING SFC LOW/FRONTAL BNDRY. MODEL PARTIAL THICKNESSES SUPPORT THE POTENTIAL FOR A -RA/IP/SN MIX ACROSS MCCURTAIN CO OK AS WELL AS THE FAR NRN COUNTIES OF SW AR...WITH FORECAST SOUNDINGS ACROSS THIS AREA MAINTAIN THE FREEZING LEVEL GENERALLY 1.5-2.3KFT. HOWEVER...SFC TEMPS SHOULD REMAIN ABOVE FREEZING OVER THESE AREAS SHOULD THIS LIGHT WINTRY MIX INDEED FALL...THUS NO ACCUMULATION IS EXPECTED. THIS POSSIBLE WINTRY MIX SHOULD QUICKLY DIMINISH BY DAYBREAK WEDNESDAY...WITH POSTFRONTAL STRATOCU GRADUALLY MIXING OUT BY AFTERNOON. SFC HIGH PRESSURE SHOULD BUILD SE THROUGH TX WEDNESDAY AND BE IN PLACE OVER THE REGION THURSDAY...WITH MODEST TEMP RISES EXPECTED THURSDAY AS WRLY WINDS COMMENCE ATOP THE SFC RIDGE OVER THE LOWER MS VALLEY. THE MODELS INDICATE THE NEXT DEVELOPING LONGWAVE TROUGH DIVING S INTO THE PLAINS AND MS VALLEY FRIDAY...WHICH WILL DRIVE ANOTHER STRONGER COLD FRONT S INTO THE AREA. THE BNDRY MAY BE INITIALLY SHALLOW AT FIRST...BEFORE IT GRADUALLY DEEPENS DURING THE DAY IN RESPONSE TO SFC HEIGHT RISES AHEAD OF STRONG CANADIAN HIGH PRESSURE BUILDING SSE FROM THE PLAINS. THE GFS REMAINS THE WET OUTLIER IN DEVELOPING POSTFRONTAL -SHRA ALONG THE 850MB TROUGH...JUST IN TIME AS MUCH COLDER AIR BEGINS TO SPILL S FRIDAY NIGHT. THE ECMWF IS CONSIDERABLY DRIER...BUT WILL MAINTAIN SLIGHT CHANCE POPS AREAWIDE BUT EXPAND THE POTENTIAL FOR A LIGHT WINTRY MIX FARTHER S ACROSS E TX/N LA. ATTM...MOISTURE AVAILABILITY APPEARS TO BE A PROBLEM EVEN IN THE PRESENCE OF STRONG LARGE SCALE FORCING...AND TEMPS SHOULD BE NEAR OR ABOVE FREEZING FOR THE MOST PART. THUS NOT EXPECTING MUCH IN THE WAY OF WINTRY ACCUMULATIONS ATTM. BELOW NORMAL TEMPS ARE EXPECTED SATURDAY BEFORE TEMPS BEGIN TO MODERATE SUNDAY INTO EARLY NEXT WEEK ONCE A SRLY LOW LEVEL FLOW IS RE- ESTABLISHED. CONVECTION SHOULD BEGIN TO INCREASE AHEAD OF THE NEXT PROGRESSIVE SHORTWAVE ENTERING THE SRN PLAINS LATE MONDAY THROUGH TUESDAY. PRELIMS TO FOLLOW BELOW... 15 && .AVIATION... CEILINGS AND VISIBILITIES PRIOR TO TERMINAL ISSUE TIME OF 12/12 UTC WILL BE VFR...HOWEVER WITH SCATTERED SHOWERS AND THUNDERSTORMS SPREADING RAPIDLY NORTHEAST THROUGH THE FOUR STATE REGION...EXPECTING A GRADUAL LOWERING OF CEILINGS AND VISIBILITIES. BY 12/14 UTC TO 12/17 UTC MOST OF THE FORECAST SITES WILL BE MVFR WITH SOME LOWER IFR FLIGHT CATEGORIES. MVFR/IFR FLIGHT CATEGORIES WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD ENDING 13/12 UTC WEDNESDAY...AND BEYOND FOR SOME LOCATIONS. SOME FOG WILL DEVELOP DUE TO RAIN AND MOISTURE PROVIDING A MORE SATURATED AIRMASS. RAINFALL WILL END FROM WEST TO EAST BETWEEN 13/00 TO 13/06 UTC AS A DRY SLOT OCCURS. SURFACE WINDS FORECAST TO BE EASTERLY 7 TO 11 KNOTS THROUGH THE AFTERNOON AND THEN BECOMING NORTHEAST TO NORTHWEST AS A SURFACE LOW PRESSURE SYSTEM MOVES ACROSS THE UPPER TEXAS COAST LATE TODAY...AND THROUGH SOUTHERN LOUISIANA INTO THE EVENING. WINDS WILL MOST LIKELY INCREASE FROM THE WEST TO NORTHWEST 10 TO 15 KNOTS OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS IN WAKE OF THE SURFACE LOW AND COLD FRONT AS HIGH PRESSURE FILLS INTO THE FOUR STATE REGION. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 54 42 56 36 65 / 100 10 10 0 0 MLU 55 45 55 36 63 / 100 20 10 0 0 DEQ 47 36 55 29 63 / 100 40 10 0 0 TXK 49 38 55 36 63 / 100 30 10 0 0 ELD 50 40 54 35 63 / 100 30 10 0 0 TYR 54 39 56 36 65 / 100 10 0 0 0 GGG 53 40 56 35 65 / 100 10 0 0 0 LFK 60 42 58 35 67 / 100 10 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1135 AM CST MON FEB 11 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-121200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1135 AM CST MON FEB 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MOVING INTO THE REGION FROM CENTRAL TEXAS TODAY. ELEVATED INSTABILITY AND COLD AIR ALOFT MAY ALLOW FOR A FEW OF THE STORMS TO PRODUCE SEVERE HAIL...BUT THESE OCCURRENCES WILL BE VERY ISOLATED. COVERAGE IS EXPECTED TO DIMINISH BY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS CENTRAL TEXAS DURING THE EARLY MORNING HOURS OF TUESDAY...AND SPREAD NORTHEAST ACROSS THE REGION FOR MUCH OF THE DAY...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS. ASIDE FROM AN ISOLATED HAIL THREAT...THESE STORMS ARE EXPECTED TO REMAIN SUB- SEVERE. A FEW FLURRIES OF SNOW MAY BE SEEN EARLY WEDNESDAY MORNING GENERALLY ALONG AND N OF I-30...AS MOISTURE IS WRAPPED BACK INTO THE COLD AIR. HOWEVER...NO ACCUMULATION IS EXPECTED. A THIRD COLD FRONT WILL MOVE THIS WAY BY THE END OF THE WORK WEEK. MOISTURE WILL BE LIMITED...BUT THIS WILL BE A COLDER AIR MASS AND WE MAY SEE SOME SNOWFALL DOWN ALONG I-20 EARLY ON SATURDAY. NO IMPACTS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. 12
The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 10:53 UTC.
6 hail. Local standard time, as filed.
Nickel sized hail reported just south of the University of Texas at Tyler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424240, 424241, 424242, 424243, 424244, 424245.